Tornadoes · United States · New Mexico · 2024
Unrated tornado, (Cvs)Cannon Afb, New Mexico, May 29, 2024
This Unrated tornado ran 0.2 miles across Curry County on May 29, 2024, touching down at 10:22 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 29, 2024
- Touchdown
- 10:22 PM MDT (04:22 UTC)
- Lifted
- 10:26 PM MDT (04:26 UTC)
- On the ground
- 4 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Curry County
- Touchdown point
- 34.380, -103.360
- Lift-off point
- 34.380, -103.360
- Record number
- 2405292222-01
What the Weather Service recorded
A surface convergence boundary was draped across east central NM during the evening hours of May 29th. High moisture was in place east of the boundary. These two features resulted in the development and strengthening of a strong supercell that drifted south and southeast through Curry County. The supercell produced two brief tornadoes along with golf ball to baseball size hail in central and southeast Curry County near Cannon Air Force Base. Rotation weakened as the supercell moved south into Roosevelt County. However, it still dropped baseball to tea cup size hail in Portales. The supercell exited into the Texas South Plains shortly before midnight.||Key Words: Tornado, Hail, Flash Flood.
Photo from Roosevelt County Emergency Manager shows a rope funnel apparently in contact with the ground.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 29, 6:01 PM MDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 29, 6:01 PM MDT, 4 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 601 PM MDT Wed May 29 2024 ...New AVIATION... .SYNOPSIS... Issued at 331 PM MDT Wed May 29 2024 Isolated to scattered showers and storms will focus over the northern mountains and eastern plains this afternoon and evening. A few storms across the east could become severe late this afternoon into the evening hours. Afternoon storm activity is expected to continue across eastern NM Thursday and Friday and potentially extend west into central NM on Saturday. Drier air infiltrates from the west Sunday, helping temperatures climb to around 5-10 degrees above seasonal averages. Above average temperatures are dry weather will likely prevail early to mid next week. && .SHORT TERM... (This evening through Thursday night) Issued at 331 PM MDT Wed May 29 2024 Isolated to scattered convection has developed over the high terrain this afternoon. Since the moisture boundary pushed further west than expected overnight, a few updrafts with a little lightning have developed over the western high terrain as well. This showers and storms could produce localized gusty winds as they drift eastward towards the Rio Grande Valley. Storms that move off the Sangre de Cristo mountains into the eastern plains will attempt to organize, but only 20-30kts of bulk shear suggest that any severe storms will be pulsy in nature. There is ample instability across the east- central and northeast plains for storms to tap into, but model soundings also show a large cap that they will need to overcome. Previous runs of the HRRR indicated the potential for storms to continue past midnight, but recent guidance has backed off that solution. Thursday afternoon's storm activity will focus across far eastern NM along the dryline. A westerly wave should provide enough lift for robust, potentially severe convection across the far northeast. Storms will likely cluster together as they move eastward into TX during the evening, sending an outflow boundary south and west, likely squeaking through the gaps of the central mountain chain by early Friday morning. && .LONG TERM... (Friday through Tuesday) Issued at 331 PM MDT Wed May 29 2024 Dryline storms are likely once again Friday in eastern NM with the best chance for severe weather across the far northeast near the CO border. There will likely be more storm activity than today or Thursday so the chances of gusty east winds in eastern Albuquerque and potentially Santa Fe as well will be increased for Saturday morning. With low-level moisture in place in the wake of the gusty east winds and a shortwave moving overhead, convective activity could extend as far west as the Rio Grande Valley on Saturday. Dry air advection behind this shortwave will limit storms to the far eastern plains on Sunday and help temperatures soar to the highest values of the season thus far in western and central NM. The middle Rio Grande Valley will be pushing 95F and Santa Fe could approach 90F. Long-term ensemble guidance is in good agreement that ridging will continue to build over the western US early to mid-next week, helping temperatures climb even higher. There is some uncertainty with the location of the ridge, with some models show the axis over the west coast and others showing it along the spine of the Rockies. Both would indicate above average temperatures for most of New Mexico, but the west coast ridge would increase the chances of backdoor cold front intrusions into eastern NM. && .AVIATION... (00Z TAFS) Issued at 601 PM MDT Wed May 29 2024 Isolated showers and storms across the northeast and east central plains could become briefly strong to severe with damaging winds and hail and may impact KTCC between before 30/05Z. Given the lack of storm coverage this afternoon, unlikely to see low clouds at KLVS and a strong east wind at KABQ. There is a low chance for some MVFR conditions from low clouds at KTCC, KCVS and KCVN due to higher surface moisture return from the southeast. Some guidance depicts some isolated shower and storm activity between KTCC and KCAO between 06-12Z, but low confidence in this actually materializing. Any low stratus northeast and east central NM breaks up shortly after sunrise. Some shower and storm development is expected in far northeast NM beginning midday Thursday with most activity mainly northeast of KLVS and north of KTCC. && .FIRE WEATHER... Issued at 331 PM MDT Wed May 29 2024 Gusty showers and storms are expected over the high terrain and in central and eastern NM through the evening hours. A few storms across the northeast and east central plains may become severe this evening as well. The dryline will continue to slosh back and forth across central and eastern NM the next several days, being the focus of shower and storm activity each day. The threat of strong to severe storms will generally be confined to far eastern NM each day. Winds are expected to come up on Sunday in the wake of a westerly shortwave that will also usher in a drier airmass. Single digit to low teen minimum afternoon humidity Sunday through Tuesday will create widespread elevated fire weather conditions with near critical conditions across the northeast where winds will be a bit stronger. Fortunately, beneficial rainfall from yesterday and the next few days could help to increase fuel moisture across this area. Temperatures are expected to rise to 5-10 degrees above average areawide early next week as ridging builds in over the Intermountain West. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 48 86 49 87 / 0 0 0 0 Dulce........................... 38 82 38 82 / 0 5 0 5 Cuba............................ 45 81 47 82 / 0 0 0 5 Gallup.......................... 41 84 41 86 / 0 0 0 0 El Morro........................ 44 78 45 81 / 0 0 0 5 Grants.......................... 42 83 43 85 / 0 0 0 0 Quemado......................... 44 81 46 84 / 0 0 0 5 Magdalena....................... 53 84 54 84 / 0 0 0 5 Datil........................... 49 81 49 82 / 0 0 0 5 Reserve......................... 39 87 41 89 / 0 0 0 0 Glenwood........................ 54 91 56 92 / 0 0 0 0 Chama........................... 40 75 39 76 / 10 5 0 10 Los Alamos...................... 54 79 54 79 / 10 0 0 20 Pecos........................... 50 82 48 81 / 20 5 5 30 Cerro/Questa.................... 46 75 44 75 / 20 10 10 30 Red River....................... 40 70 37 69 / 20 20 10 40 Angel Fire...................... 36 74 34 72 / 30 10 10 40 Taos............................ 43 81 42 80 / 20 5 5 20 Mora............................ 45 78 43 76 / 20 10 10 40 Espanola........................ 51 88 50 87 / 10 0 0 20 Santa Fe........................ 53 82 52 82 / 20 5 0 20 Santa Fe Airport................ 51 86 50 86 / 10 0 0 10 Albuquerque Foothills........... 58 87 58 88 / 5 0 0 10 Albuquerque Heights............. 56 89 56 89 / 5 0 0 5 Albuquerque Valley.............. 55 91 55 91 / 0 0 0 5 Albuquerque West Mesa........... 57 90 57 90 / 5 0 0 5 Belen........................... 53 91 52 91 / 0 0 0 5 Bernalillo...................... 55 90 56 90 / 10 0 0 5 Bosque Farms.................... 52 90 51 91 / 0 0 0 5 Corrales........................ 56 90 55 90 / 5 0 0 5 Los Lunas....................... 53 91 52 91 / 0 0 0 5 Placitas........................ 56 86 57 86 / 10 0 0 5 Rio Rancho...................... 57 89 56 89 / 5 0 0 5 Socorro......................... 57 93 57 95 / 0 0 0 0 Sandia Park/Cedar Crest......... 53 80 52 81 / 5 0 0 10 Tijeras......................... 53 83 52 84 / 5 0 0 10 Edgewood........................ 49 84 49 84 / 10 0 0 10 Moriarty/Estancia............... 45 86 44 86 / 5 0 0 10 Clines Corners.................. 48 81 48 79 / 10 0 0 20 Mountainair..................... 50 83 49 84 / 0 0 0 10 Gran Quivira.................... 50 84 48 84 / 0 0 0 10 Carrizozo....................... 57 88 56 89 / 0 0 0 10 Ruidoso......................... 53 82 52 82 / 0 0 0 20 Capulin......................... 50 78 46 73 / 20 40 30 60 Raton........................... 48 83 46 77 / 20 30 20 50 Springer........................ 50 83 48 79 / 20 30 20 50 Las Vegas....................... 49 81 47 76 / 30 20 10 40 Clayton......................... 57 84 53 77 / 30 50 30 40 Roy............................. 54 82 51 77 / 40 30 20 50 Conchas......................... 59 91 56 84 / 40 20 20 30 Santa Rosa...................... 57 88 54 83 / 30 5 10 20 Tucumcari....................... 60 91 56 82 / 30 20 30 30 Clovis.......................... 62 94 58 82 / 20 10 20 20 Portales........................ 62 95 58 86 / 20 5 20 20 Fort Sumner..................... 60 93 57 87 / 10 5 10 20 Roswell......................... 64 100 63 91 / 5 0 5 10 Picacho......................... 55 91 55 86 / 5 0 0 20 Elk............................. 53 90 53 86 / 0 0 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....16 AVIATION...71
In the hours before
Special weather statement, May 29, 6:13 PM MDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
613 PM MDT Wed May 29 2024
NMZ233-300045-
Guadalupe County-
613 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
THROUGH 645 PM MDT...
At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vaughn, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pastura and portions of U.S. Highway 54 southwest of Pastura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3456 10511 3470 10517 3486 10496 3463 10481
TIME...MOT...LOC 0010Z 233DEG 11KT 3466 10508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 6:16 PM MDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT Wed May 29 2024
NMZ232-300045-
Eastern San Miguel County-
616 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN MIGUEL COUNTY
THROUGH 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Variadero, or 32 miles north of Santa Rosa, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Variadero and Trementina.
This includes State Road 104 between Mile Markers 37 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3526 10459 3539 10474 3545 10469 3545 10467
3546 10467 3566 10448 3545 10420
TIME...MOT...LOC 0015Z 233DEG 25KT 3539 10458
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 7:22 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Albuquerque NM
722 PM MDT Wed May 29 2024
NMZ228-229-231-232-300200-
Eastern San Miguel County-Far Northeast Highlands-Harding
County-Northeast Highlands-
722 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES THROUGH 800 PM MDT...
At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Maes, or 23 miles west of Mosquero, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central San
Miguel, west central Harding and southeastern Mora Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3571 10440 3579 10453 3600 10430 3578 10399
TIME...MOT...LOC 0122Z 239DEG 27KT 3579 10438
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 7:49 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 PM MDT Wed May 29 2024
NMZ234-235-300230-
Curry County-Quay County-
749 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN QUAY AND CENTRAL
CURRY COUNTIES THROUGH 830 PM MDT...
At 748 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 15 miles northwest of
Ranchvale to 12 miles southwest of Grady. Movement was northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grady and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3473 10311 3493 10336 3469 10363 3456 10346
TIME...MOT...LOC 0148Z 225DEG 11KT 3464 10352 3470 10347
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
4.4 hours before the tornado, 179 km from the path. May 30, 2024.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 2007 J/kg
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.9 K/km
The surface observations
Cannon Afb/Clovis (CVS), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cannon AFB radar (KFDX), 37 km away, was scanning. The volume nearest the touchdown began at 04:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of May 29, 2024
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 1:45 PM CDT | Unrated | Cameron Parish, LA | 0.0 | 1 | |||
| May 29 | 1:39 PM MDT | EF0 | Adams, CO | 0.7 | 50 | |||
| May 29 | 2:06 PM MDT | EF0 | Adams, CO | 0.3 | 30 | |||
| May 29 | 6:16 PM EDT | EF0 | Westmoreland, PA | 0.3 | 50 | $10,000 | ||
| May 29 | 8:45 PM MDT | Unrated | Curry, NM | 0.1 | 50 | |||
| May 29 | 12:34 AM CDT | Unrated | Cimarron, OK | 0.7 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.